Alert archive / Oklahoma / Flash Flood Warnings in 2002

Flash Flood Warning 1, NWS Norman, OK

March 18, 2002Atoka County, Bryan County, Marshall County, Oklahoma

NWS Norman, OK issued this flash flood warning at Mar 18, 2002, 9:11 PM CST for Atoka County, Bryan County, Marshall County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2002, 9:11 PM CST (03:11 UTC)
Expired
Mar 19, 2002, 12:00 AM CST
In force
3 hr
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Atoka County, OK, Bryan County, OK, Marshall County, OK

The radar

The Norman radar (KTLX), 157 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2002-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2002-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
452 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 190311
FFWOKC
OKC005-013-095-190600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
907 PM CST MON MAR 18 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ATOKA COUNTY IN SOUTHEAST OKLAHOMA
  BRYAN COUNTY IN SOUTHEAST OKLAHOMA
  MARSHALL COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL MIDNIGHT CST

* AT 907 PM CST...RADAR INDICATED A LINE OF SHOWERS AND THUNDERSTORMS
EXTENDING FROM NORTH TEXAS INTO SOUTHEAST OKLAHOMA.  DURING THE NEXT
ONE TO TWO HOURS AN ADDITIONAL 1 TO 1.5 INCHES OF RAINFALL IS LIKELY
ACROSS PORTIONS OF ATOKA...BRYAN...AND MARSHALL COUNTIES.  THIS WILL
BRING RAINFALL AMOUNTS TO NEAR 4 INCHES ACROSS PARTS OF BRYAN AND 
ATOKA COUNTIES WHICH WILL RESULT IN FLASH FLOODING.  

ADDITIONAL HEAVY RAIN WILL BE POSSIBLE OVERNIGHT AND AGAIN ON 
TUESDAY.   

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARM LANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO
AREAS WHERE WATER COVERS THE ROADWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

LAT...LON 3392 9688 3377 9619 3393 9597 3413 9597
          3422 9579 3456 9580 3468 9607 3444 9608
          3439 9638 3417 9641 3416 9687

SIX
1 follow-up statement
000 
WGUS74 KOUN 190408
FFSOKC
OKC005-013-095-190545-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1005 PM CST MON MAR 18 2002

...FLASH FLOOD WARNINGS FOR ATOKA...BRYAN...AND MARSHALL COUNTIES
   CONTINUE UNTIL MIDNIGHT...

AT 1000 PM...NATIONAL WEATHER SERVICE RADAR INDICATED AN AREA
OF SHOWERS AND THUNDERSTORMS EXTENDING FROM REDDEN TO DURANT AND 
KINGSTON.  THIS AREA OF RAIN WILL CONTINUE TO MOVE QUICKLY NORTHEAST
THROUGH MIDNIGHT.  PARTS OF SOUTHERN BRYAN COUNTY CAN EXPECT UP TO 
AN ADDITIONAL INCH OF RAIN WITH LESSER AMOUNTS TO THE NORTH AND WEST.
THIS WILL BRING RAINFALL TOTALS CLOSE TO 3 1/2 INCHES SINCE LATE
THIS AFTERNOON.  THUNDERSTORMS ARE CONTINUING TO DEVELOP LATE
THIS EVENING ACROSS NORTH TEXAS AND WILL MOVE BACK INTO SOUTHEAST
OKLAHOMA OVERNIGHT. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS.   ADDITIONALLY...COUNTRY ROADS AND FARM LANDS 
ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE 
SUBJECT TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO
AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3421 9579 3390 9597 3379 9619 3380 9644
          3380 9690 3419 9691 3411 9646 3415 9642
          3441 9638 3442 9610 3467 9605 3460 9581

SIX

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Mar 18, 8:13 PM CST, 58 minutes earlier.

Area forecast discussion, Mar 18, 8:13 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
813 PM CST MON MAR 18 2002

MAIN FOCUS TONITE IS ON HEAVY RAINFALL POTENTIAL IN THE SOUTHEAST
ZONES..AND POTENTIAL FOR CONVECTION OVER SW KS TO EVENTUALLY WORK
INTO NW OK LATER TONITE. EXAMINATION OF 00Z UA PLOTS/SOUNDINGS AND
CURRENT SFC DATA CONTINUE TO POINT TO A RATHER POTENT HEAVY RAIN
SITUATION ACROSS OUR SOUTHEASTERN MOST ZONES.  MESONET INDICATES AOA
2 INCHES OF RAIN HAVE ALREADY FALLEN OVER ATOKA/BRYAN COUNTIES.. BUT
WHAT IS MORE CONCERNING ATTM IS WHAT APPEARS TO BE HAPPENING JUST
UPSTREAM. FTW 00Z SOUNDING SHOWS EVIDENCE OF A MAUL /MOIST
ABSOLUTELY UNSTABLE LAYER/ BETWEEN 900-850 MB WITH TREMENDOUS
MOISTURE TRANSPORT/WAA IN THE LAYER BELOW 850 MB ASSOCIATED WITH A
40 KT 850 LLJ AND A 925 DEWPOINT OF PLUS 15.  NOT SURPRISINGLY..NEW
CONVECTION CONTINUES TO DEVELOP WEST OF THE DFW METROPLEX..AND
EVENTUALLY ALL OF THIS ACTIVITY WILL TRAIN ACROSS LOCATIONS SE OF A
LINE FROM MARIETTA TO COALGATE FOR THE NEXT SEVERAL HOURS. ALSO
EXPECT SOME INCREASE IN AREAL COVERAGE ALONG THE I-44 CORRIDOR THRU
THE REST OF THE EVENING.  THE CURRENT FLASH FLOOD WATCH LOOKS TO BE
IN EXCELLENT SHAPE..BUT WE MAY OPT TO FRESHEN THE INFO THEREIN..AND
ALSO IN THE HAZARDOUS WEATHER OUTLOOK. OVERALL THE CURRENT FORECAST
IS IN PRETTY GOOD SHAPE.. AND ONLY COSMETIC CHANGES WILL BE
FORTHCOMING. WE HOPE TO HAVE UPDATES OUT BY AROUND 9 PM OR SHORTLY
THEREAFTER.
 MILLER

.OUN...
OK...FLASH FLOOD WATCH THRU TUESDAY OKZ032-041>043-046>048-050>052.
TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 12:01 AM CSTFlash Flood WarningOUNAtoka, Bryan, Marshall4 hr
Mar 19, 6:47 AM CSTFlash Flood WarningOUNAtoka, Bryan, Johnston, Marshall3 hr

Nearby

Flash Flood Warnings in Oklahoma, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.